Alert archive / Kansas / Flash Flood Watches in 2013
Flash Flood Watch 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood watch at Sep 12, 2013, 5:51 PM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2013, 5:51 PM CDT (22:51 UTC)
- Expired
- Sep 13, 2013, 4:39 AM CDT
- In force
- 11 hr
- Issued by
- NWS Goodland, KS
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 4:36 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 12, 4:36 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 336 PM MDT THU SEP 12 2013 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 251 AM MDT THU SEP 12 2013 LATEST SATELLITE PLACES AN UPPER LEVEL TROUGH OVER EASTERN NEVADA WITH A PLUME OF TROPICAL MOISTURE EAST OF THE TROUGH MOVING OVER THE HIGH PLAINS. SATURATED CONDITIONS WITH VERY LOW TO NO STATIC STABILITY HAVE BEEN IN PLACE OVER THE TRI-STATE AREA THROUGH THE DAY. AS A RESULT VERY LITTLE LIFT IS NEEDED TO SPARK OFF RAIN DEVELOPMENT WHICH HAS MADE FOR A CHALLENGING FORECAST AS FAR AS TIMING/PLACEMENT OF THE BEST CHANCES FOR RAINFALL. THE CURRENT BAND OF RAINFALL WILL DISSIPATE AS THE MORE FAVORABLE LIFT/MID LEVEL...THETA-E LAPSE RATES...AND 700MB DEFORMATION BEGIN TO SHIFT WEST. TONIGHT ANOTHER BAND OF LIFT WILL ROTATE OVER THE AREA FROM THE UPPER LEVEL TROUGH TO THE WEST. WHILE THE ENTIRE AREA MAY RECEIVE RAINFALL...THE BEST AREA WILL BE OVER THE WEST WHERE THE LOWEST MID LEVEL THETA-E LAPSE RATES AND A DEFORMATION ZONE AT 700MB WILL CREATE THE MOST FAVORABLE ENVIRONMENT FOR RAINFALL. IN ADDITION THE NOSE OF THE LOW LEVEL JET WILL REMAIN OVER THE FAR WEST AIDING IN RAINFALL PRODUCTION THROUGH THE NIGHT. AS WITH LAST NIGHT FOG WILL DEVELOP OVER THE SOUTHWEST PART OF THE AREA AS THE MAJORITY OF THE PRECIP. MOVES EASTWARD. VISIBILITY REDUCTIONS WILL BE SIMILAR TO THIS MORNING...WITH SOME AREAS DROPPING TO LESS THAN A MILE. FRIDAY PRECIP. CHANCES WILL MOVE EAST TO THE CENTRAL PART OF THE AREA. AM SOMEWHAT UNCERTAIN HOW HIGH TO GO WITH PRECIP. CHANCES...ESPECIALLY AS THE BETTER LIFT/INSTABILITY WILL BE CO-LOCATED WITH A LOWER THETA-E AIRMASS AT 850MB ASSOCIATED WITH THE HIGH PRESSURE BUILDING IN FROM THE NORTHEAST. THE BEST INSTABILITY/LIFT WILL REMAIN FAIRLY STATIONARY THROUGH THE DAY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 300 PM MDT THU SEP 12 2013 A SHORT WAVE TROUGH ROTATING AROUND THE UPPER LOW OVER THE INTERMOUNTAIN WEST WILL LIFT ACROSS THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS BY SATURDAY AS THE UPPER RIDGE OVER THE PLAINS FLATTENS AND THE UPPER FLOW BECOMES MORE ZONAL ACROSS THE UNITED STATES BY MID WEEK. SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS MOISTURE CONTINUES TO MOVE INTO REGION IN ADVANCE OF THE UPPER TROUGH THAT FINALLY MOVES EAST OF THE REGION DURING THE DAY ON TUESDAY. CONDITIONS WILL BECOME DRYER AND WARMER THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR SURFACE FLOW TURNING SOUTHWEST AND WEAK RIDGING OVER THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1119 AM MDT THU SEP 12 2013 MVFR TO IFR CONDITIONS FORECAST FOR THE 18Z TAFS. A VERY MOIST ENVIRONMENT WILL REMAIN OVER THE AREA THROUGH FRIDAY. DUE TO THE UNSTABLE NATURE OF THE ENVIRONMENT VERY LITTLE LIFT IS NEEDED TO GENERATE RAINFALL. AS A RESULT THIS WILL CAUSE UNCERTAINTIES REGARDING TIMING OF THE RAINFALL AND ANY VIS/CEILING RESTRICTIONS ASSOCIATED WITH THE RAINFALL OR LACK THEREOF. IN GENERAL KGLD WILL HAVE THE BETTER CHANCE FOR STORMS FOR THE TAF AS WELL AS IFR CONDITIONS. KMCK WILL BE NORTH OF THE BETTER RAINFALL AREA UNTIL MID DAY FRIDAY WHEN THE STORM ACTIVITY SHIFTS NORTHWARD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...FS LONG TERM...LOCKHART AVIATION...JTL
Hazardous weather outlook, Sep 12, 1:28 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1228 PM MDT THU SEP 12 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1228 PM MDT THU SEP 12 2013 /128 PM CDT THU SEP 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS THE TRI STATE AREA. NO SEVERE WEATHER IS EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY RAINFALL REPORTS ARE APPRECIATED. JTL
In the hours before
Local storm report, Sep 12, 4:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLOOD 1 ESE GOODLAND 39.34N 101.69W
09/12/2013 SHERMAN KS 911 CALL CENTER
WATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65.
UNKNOWN DEPTH.
&&
BRBLocal storm report, Sep 12, 5:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLOOD 9 S BURLINGTON 39.17N 102.28W
09/12/2013 KIT CARSON CO LAW ENFORCEMENT
WATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO
ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR.
&&
BRBThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 4:24 PM CDT | Flash Flood Warning | GLD | Sherman, Wallace | 6 hr |
Nearby
Flash Flood Watches in Kansas, 2013Flash Flood Watches in Colorado, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.